Montana, 2015

High Wind in Montana, December 7 to 9, 2015

December 7 to 9, 2015 · NWS BYZ · 10 events in 8 counties and zones

An unusually strong Pacific front blasted across the Billings Forecast Area on December 9th. Tight pressure gradients ahead of the front resulted in high winds through the Livingston area and adjacent foothills of the Beartooth/Absaroka Mountains.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An unusually strong Pacific front blasted across the Billings Forecast Area on December 9th. Tight pressure gradients ahead of the front resulted in high winds through the Livingston area and adjacent foothills of the Beartooth/Absaroka Mountains. Strong pressure rises were noted behind the front which brought another round of high winds to these areas, as well as areas further east across the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 6, 9:22 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 6, 9:22 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
922 PM MST SUN DEC 6 2015

.UPDATE...
SHORTWAVE WITH SOME WARM AIR ADVECTION ALOFT WAS MOVING THROUGH
SOUTH CENTRAL MONTANA THIS EVENING AND PRODUCING SOME WEAK ECHOES
TO THE EAST OF BILLINGS...ONCE IT GETS OUT OF THE STRONG DOWNSLOPE
INFLUENCES. HRRR MODEL PICKED UP ON THIS AND PRODUCED SOME VERY
LIGHT QPF WITH THIS FEATURE THIS EVENING. HAVE ADDED SPRINKLES
WITH THIS FEATURE AS LOW LEVELS WERE STILL PRETTY DRY. WINDS HAVE
GUSTED ABOVE 55 MPH FOR SEVERAL HOURS IN LIVINGSTON THIS EVENING
WITH SIMILAR WINDS IN THE UPPER STILLWATER VALLEY. WINDS MAY
ACTUALLY TICK UP A BIT TONIGHT AS THE SURFACE LOW OVER BRITISH
COLUMBIA FLATTENS SOME OF THE HIGHER SURFACE PRESSURES OVER
NORTHERN IDAHO AND NORTHWEST MONTANA...MAKING FOR A MORE FAVORABLE
GRADIENT FOR HIGH WINDS AT LIVINGSTON. WIND FORECAST LOOKS GOOD
AND DID NOT CHANGE. ALSO...MADE SOME MINOR TWEAKS TO TEMPERATURES
OVER THE EAST AS CLOUDS HAVE ROLLED IN AND SLOWED THE COOL DOWN
FOR PARTS OF THE AREA. BAKER IS THE EXCEPTION...AS READINGS HAVE
ALREADY FALLEN INTO THE LOWER 30S THERE. TWH

&&

.SHORT TERM...VALID FOR MON AND TUE...

NO LARGE CHANGES FOR THE AFTERNOON FORECAST PACKAGE. PREVIOUS
MODELS SHOWED THAT KLVM WINDS COULD MEET WARNING CRITERIA LATE MON
INTO MON EVENING. THE 12Z GFS AND LOCAL STUDIES SHOWED THAT
PROBABILITY HAS DROPPED CONSIDERABLY SO NO NEED TO UPGRADE THE
ADVISORY AT THIS POINT. WILL ALSO NOT EXTEND ADVISORY IN TIME AS
THERE WILL BE A RELATIVE LULL IN THE WINDS ON TUE. IN ADDITION...MIXING
POTENTIAL AND GRADIENT ORIENTATION ON MON NIGHT WERE NOT AS
FAVORABLE FOR HIGH WINDS FROM BIG TIMBER TO HARLOWTON WITH THIS
SET OF MODEL RUNS SO WILL NOT ISSUE ANY WATCHES AT THIS TIME.
CROSS-SECTIONS FOR RED LODGE AND KSHR AREAS SHOWED SOME MOUNTAIN
WAVE POTENTIAL FOR MON NIGHT IN BOTH AREAS...AND TUE NIGHT IN RED
LODGE. HOWEVER...THE TIME-FRAMES FOR THESE POSSIBLE HIGH WINDS
WERE VERY SHORT SO CONFIDENCE WAS TOO LOW FOR A HIGHLIGHT FOR
THESE AREAS. DID RAISE WIND SPEEDS IN BOTH LOCATIONS MON NIGHT
HOWEVER.

OTHERWISE...WEAK TROUGH MOVING ACROSS THE REGION WAS GENERATING
MID AND HIGH CLOUDS THIS AFTERNOON ON SATELLITE IMAGERY AND
SURFACE OBSERVATIONS. TEMPERATURES HAD REACHED THE 40S TO AROUND
50 WITH DEWPOINTS REMAINING LOW. KSHR WAS HOLDING IN THE 30S. KEPT
SOME MOUNTAIN POPS IN THE W TONIGHT DUE TO INCOMING PACIFIC
MOISTURE. A FLAT WNW FLOW WILL BE OVER THE AREA ON MON WITH A
CONTINUED CHANCE OF MOUNTAIN PRECIPITATION. PRESSURE FALLS WILL
SPREAD OVER THE AREA FROM W TO E ALLOWING GAP WINDS TO INCREASE
AGAIN. THE PRESSURE FALLS WEAKEN AS THEY CROSS THE REGION MON
NIGHT AHEAD OF A SHORTWAVE. THE WAVE WILL PUSH A WEAK COLD FRONT
THROUGH THE AREA...AND THE PRESSURE GRADIENT WILL BECOME ORIENTED
MORE SW TO NE OVERNIGHT. ADVISORY WINDS WILL CONTINUE FOR KLVM AND
NYE...AND WINDY CONDITIONS WILL SPREAD FURTHER OUT ONTO THE
PLAINS. THE SYSTEM WILL BRING SNOW SHOWERS TO THE SW MOUNTAINS AND
A SLIGHT CHANCE TO CHANCE OF RAIN/SNOW SHOWERS TO AREAS E OF KBIL.

WINDS IN THE GAP AREAS WILL WEAKEN BEHIND THE SYSTEM ON TUE WITH
PRESSURE RISES MOVING THROUGH THE AREA...THEN MORE DISORGANIZED
SHORTWAVE ENERGY WILL APPROACH THE REGION TUE NIGHT WITH
ACCOMPANYING PRESSURE FALLS. THE PRESSURE GRADIENT WILL TURN MORE
N-S AGAIN BRINGING ANOTHER WIND INCREASE TO THE GAP FLOW AREAS.
LINGERED POPS OVER THE E ON TUE MORNING WITH THE DEPARTING
SYSTEM...OTHERWISE HAD CHANCE MOUNTAIN POPS OVER THE W THROUGH TUE
NIGHT. TUE WILL BE AN EVEN WARMER DAY WITH 850 MB TEMPERATURES
AROUND +10 DEGREES C. ARTHUR

.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...

STRONG WESTERLY FLOW ALOFT ON WEDNESDAY BEGINS TO WEAKEN THURSDAY
NIGHT WITH BROAD TROUGHING DEVELOPING OVER THE WESTERN US FRIDAY
INTO SATURDAY. ANOTHER ROUND OF STRONG WEST NORTHWEST FLOW ALOFT
REPLACES THIS LULL DURING THE WEEKEND AND MODELS DIFFER ON TIMING.

MODELS SHOW A STRONGER PULSE OF WIND SPREADING ACROSS THE PLAINS
ON WEDNESDAY AS A COLD FRONT MOVES THROUGH THE REGION WITH 850MB
WINDS PROGGED TO REACH 30KTS AND MEX GUIDANCE SHOWING EVEN
STRONGER WINDS. EXPECT THE VERY STRONG GAP FLOW WINDS TO BE
CONTINUING AT THIS TIME AS WELL AS THE FRONT IS QUICKLY FOLLOWED
BY ANOTHER WAVE JUMPING INTO THE LEESIDE TROUGH. MAY SEE LESS OF A
GAP FLOW PATTERN AND MORE OF A STRONG WIND PATTERN FOR BIG TIMBER
AND HARLOWTON AREAS BUT TIMING WILL PLAY A ROLE SO KEPT GAP FLOW
WIND SPEEDS THE SAME AND RAISED WINDS OVER THE PLAINS. STILL
BREEZY ON THURSDAY BUT GAP FLOW WINDS WILL DECREASE AND DEFINITELY
LESS WIND ACROSS THE REGION FRIDAY AND SATURDAY...POSSIBLY
RETURNING SUNDAY.

PRECIPITATON IN THE WESTERLY FLOW WILL CONTINUE TO IMPACT WEST
FACING ASPECTS BUT SHOWER ACTIVITY REACHING THE PLAINS AND WILL
NOT AMOUNT TO MUCH...AND MAY FOR THE MOST PART FALL AS RAIN
SHOWERS WEDNESDAY. TEMPERATURES ON WEDNESDAY WILL BE IN THE 50S
BEFORE A COOLING TREND THURSDAY INTO THE WEEKEND BUT COOLING ONLY
TO NORMAL FOR THIS TIME OF YEAR. BORSUM

&&

.AVIATION...

STRONG GAP FLOW WINDS WILL PERSIST AT KLVM AND ALONG THE FOOTHILLS
WITH GUSTS OF 40KT OR GREATER THROUGH MONDAY. VFR CONDITIONS WILL
PREVAIL WITH SOME HIGHER MOUNTAIN OBSCURATIONS IN SNOW SHOWERS.
BORSUM
&&

.PRELIMINARY POINT TEMP/POPS...

    MON     TUE     WED     THU     FRI     SAT     SUN
-----------------------------------------------------------
BIL 032/051 038/057 041/058 033/048 029/041 026/040 025/041
    00/N    11/N    12/W    22/W    31/B    21/E    11/E
LVM 035/048 043/054 046/052 031/045 026/036 022/034 021/036
    11/N    32/W    14/W    23/W    31/N    21/N    12/J
HDN 026/053 034/058 037/062 031/050 027/043 022/041 021/043
    00/U    22/W    11/B    31/N    31/B    22/W    12/W
MLS 030/053 033/057 037/062 034/050 027/042 022/038 019/041
    10/U    32/W    12/W    21/N    21/B    12/W    11/B
4BQ 029/054 032/060 033/062 031/051 028/043 022/039 020/042
    10/U    22/W    11/B    30/N    22/W    22/W    11/N
BHK 024/051 030/053 032/060 033/049 026/040 019/035 017/038
    10/U    32/W    12/W    31/N    22/W    12/J    11/B
SHR 024/052 031/057 033/062 029/052 025/040 020/038 017/041
    00/U    11/B    11/B    11/N    32/W    22/W    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT MST MONDAY NIGHT FOR
      ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 6, 9:29 PM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
929 PM MST SUN DEC 6 2015

MTZ028>042-056>058-063>068-WYZ098-099-080600-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
929 PM MST SUN DEC 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

DANGEROUS CROSS WINDS WILL AFFECT INTERSTATE 90 FROM LIVINGSTON
TO SPRINGDALE...AS WELL AS LOCAL ROADS AROUND NYE. IF YOU ARE
PLANNING TO TRAVEL IN A HIGH PROFILE VEHICLE PLEASE CHECK
FORECASTS ALONG YOUR INTENDED ROUTE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN EXTENDED PERIOD OF WINDY CONDITIONS WILL PERSIST ACROSS THE
REGION THROUGH THE MIDDLE OF THE WEEK. PERIODS OF STRONG WINDS
WILL IMPACT AREAS AROUND THE WESTERN FOOTHILLS INCLUDING
INTERSTATE 90...AND HIGHWAY 191 FROM BIG TIMBER TO JUDITH GAP. IF
YOU ARE PLANNING TO TRAVEL IN A HIGH PROFILE VEHICLE PLEASE CHECK
FORECASTS ALONG YOUR INTENDED ROUTE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 6, 9:36 PM MST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
936 PM MST SUN DEC 06 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
12/06/2015  M62.00 MPH       PARK               MT   ASOS

0145 PM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
12/06/2015  M58.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Red Lodge Foothills

When
December 7, 12:30 AM MST
Where
Red Lodge Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

A gust of 58 mph was recorded at the Roscoe DOT site.

High Wind, Livingston Area

When
December 8, 9:55 PM MST to 11:14 PM MST
Where
Livingston Area forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

A gust of 77 mph was recorded at the Livingston Airport.

High Wind, Livingston Area

When
December 8, 11:17 PM MST to December 9, 5:00 PM MST
Where
Livingston Area forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Sustained winds of 60 mph with gusts to 75 mph were reported in the Livingston area.

High Wind, Red Lodge Foothills

When
December 9, 6:00 AM MST to 5:00 PM MST
Where
Red Lodge Foothills forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Wind gusts ranged from 63 mph to 74 mph across the Red Lodge Foothills.

High Wind, Beartooth Foothills

When
December 9, 8:28 AM MST to 12:34 PM MST
Where
Beartooth Foothills forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
AWOS
Coordinates
45.742, -109.668 (the zone’s center; the record gives no point)

High Wind, Southern Wheatland

When
December 9, 2:15 PM MST to 4:00 PM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

A wind gust of 60 mph was recorded 4 miles west of Harlowton.

High Wind, Judith Gap

When
December 9, 2:33 PM MST to 4:00 PM MST
Where
Judith Gap forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were recorded at the Judith Gap DOT.

High Wind, Musselshell

When
December 9, 3:19 PM MST
Where
Musselshell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded at the Bull Mountain DOT site.

High Wind, Yellowstone

When
December 9, 3:39 PM MST to 4:00 PM MST
Where
Yellowstone forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

Wind gusts ranged from 60 to 64 mph across the area.

High Wind, Northern Stillwater

When
December 9, 3:55 PM MST
Where
Northern Stillwater forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were reported across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2015Every state in 2015This day in weather historyWarnings in Montana, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609649, 609652, 609648, 609493, 609496, 609495, 609494, 609666, 609653, 609654.